I had a heart attack in 1984 and have used lopressor, coumadin, etc.
since then with no problems. Now using 50 mg Toprol-XL, coumadin, spironolactone, lisinopril and have used this combination with no problems for three years. My systolic (measured with an Omron instrument) is usually in the range 110 - 135. Heart rate is about 60 - 69.
A year ago an ICD was implanted. Recent data from the ICD (over a 6 month interval) indicated a couple of events that were properly converted. The cardiologist who did the implant recommended taking amiodarone. This started in early May. Amiodarone involves taking large amounts during the "loading phase" followed by the target dosage (200 mg in my case). I got through the loading phase with a few problems. But by mid-May I was experiencing very low BP in the mornings. The cardiologist suggested greatly decreasing the amount of Toprol-XL. Then the problems began.
My BP starting running high... very high... in the afternoons.
After I ended up in an ER the cardiologist (who did the implant) suggested returning to 50 mg Toprol-XL.
The dramatic increases in BP in the afternoon continued.
These increases (to a systolic 160, 179, 180, and even 190) would begin about 2:00 p.m. Then they started earlier. And earlier. Until the beginning of this upward trend was starting even at 10:00 a.m.
The net from this was that I'd begin the day with systolic near 125 and by mid-morning it was more than 150. I'd never seen such numbers in the past. It was suggested that I "time taking the lisinopril" to counter the increases. That worked sometimes, but not for extended periods of elevated BP.
The cardiologist who has cared for me since 1984 prescribed catapres... 1 mg 2X a day. Those doses made me faint and dizzy, so this was changed to one-half of 1 mg three times a day. That's where I am now. But there's the matter of timing when to take the catapres, frequently measuring BP, etc.
In the meantime I've developed tremors in my hands. Much more in my right hand than in my left hand. When my BP goes up those tremors become unacceptable. There are times when I cannot put a cap on a tube of toothpaste.
I cut the amiodarone dosage from 200 mg daily to 100 mg daily (with permission from my cardiologist). This has not solved the problem. It's reached the point at which the Toprol-XL doesn't seem to be doing much of anything and I'm running strictly on catapres. Without catapres my systolic would go to 180+ and stay there. I'm about ready to reduce amiodarone to 50 mg daily.
The warnings that come with amiodarone describe a lot of side effects. But increased BP is not in the list of warnings. The effect of changes in amiodarone dosage are slow to take place because there's a lot of it stored in the body.
The basic question here is this. Has anyone else experience increases in BP (especially dramatic and almost uncontrollable increases) when taking amiodarone?
All of my Drs. find it difficult to believe my high BP problems are caused by amiodarone. But the fact is that I never experience such a problem before taking it.
My GP has prescribed some tests to learn where there's a restriction in arteries that supply blood to the kidneys. That will be done on Monday. In the meantime, when I woke up this morning my systolic was 167. The usual does of catapres brought it down to as low as 129. It will increase and another does will be required... and another... and another. This is no way to live!!
I have been diagnose with an irregular heartbeats and was taking Nadolol. After 2 eposides the doctor switch me to Amiodarone and I was taking 400mg per day. My BP started to be High after my second week. Not sure if the Amiodarone cause it. I have never had BP issue before. Going to the doctor tomorrow to find out.